|Title:||Hepatocellular adenomas associated with anabolic androgenic steroid abuse in bodybuilders: a report of two cases and a review of the literature||Authors:||Socas, L.
Hernández, J. R.
Boada, L. D.
|Keywords:||Multiple Hepatic Adenomas
|Issue Date:||2005||Publisher:||1473-0480||Journal:||British Journal of Sports Medicine||Abstract:||Anabolic androgenic steroids (AAS) are used illicitly at high doses by bodybuilders. The misuse of these drugs is associated with serious adverse effects to the liver, including cellular adenomas and adenocarcinomas. We report two very different cases of adult male bodybuilders who developed hepatocellular adenomas following AAS abuse. The first patient was asymptomatic but had two large liver lesions which were detected by ultrasound studies after routine medical examination. The second patient was admitted to our hospital with acute renal failure and ultrasound ( US) studies showed mild hepatomegaly with several very close hyperecogenic nodules in liver, concordant with adenomas at first diagnosis. In both cases the patients have evolved favourably and the tumours have shown a tendency to regress after the withdrawal of AAS. The cases presented here are rare but may well be suggestive of the natural course of AAS induced hepatocellular adenomas. In conclusion, sportsmen taking AAS should be considered as a group at risk of developing hepatic sex hormone related tumours. Consequently, they should be carefully and periodically monitored with US studies. In any case, despite the size of the tumours detected in these two cases, the possibility of spontaneous tumour regression must also be taken in account.||URI:||http://hdl.handle.net/10553/48420||ISSN:||0306-3674||Source:||British journal of sports medicine [ISSN 0306-3674], v. 39|
|Appears in Collections:||Artículos|
checked on Aug 1, 2021
WEB OF SCIENCETM
checked on Jul 4, 2021
checked on Jul 17, 2021
Items in accedaCRIS are protected by copyright, with all rights reserved, unless otherwise indicated.